Colorado, 2017Wildfire in Colorado, February 27 to 28, 2017
February 27 to 28, 2017 · NWS PUB · 1 event in 1 county or zone
An accidental human caused wildfire rapidly spread in the Hanover area. A few hundred people were evacuated and school was canceled the following day as mop up ended.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An accidental human caused wildfire rapidly spread in the Hanover area. A few hundred people were evacuated and school was canceled the following day as mop up ended. The grassland wildfire scorched just under 3300 acres. A few vehicles, and abandoned outbuildings and abandoned small mobile home were destroyed. No humans were injured in the blaze.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 27, 11:17 AM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Feb 27, 11:17 AM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1117 AM MST Mon Feb 27 2017
.SHORT TERM...(Today and tonight)
Issued at 347 AM MST Mon Feb 27 2017
...High Fire Danger for the Plains Today...Heavy Snow for the
Continental Divide Tonight...
First piece of the western trough will drop south from OR into the
Great Basin today, then eject eastward across the central Rockies
tonight. Already seeing a slow increase in clouds and light precip
early this morning across wrn CO ahead of the wave, with modest
surface pressure falls over the plains as lee side trough slowly
strengthens. For today, lee trough continues to deepen, with 998 mb
low pressure center in ne CO by 00Z. Tight surface gradient plus 700
mb winds in the 40-50 kt range suggest windy conditions across all
of the plains by afternoon, with gusts in the of 30-40 knots common.
Given very dry air mass in place currently, which models have
struggled to capture so far this morning, suspect dewpoints will
stay low enough for RH to fall below critical 15 percent threshold
over the plains, and will continue the Red Flag Warning for all
areas along and east of I-25 this afternoon. Over the mountains,
snow showers will gradually increase through the day, though
heaviest snowfall will likely occur tonight as stronger dynamic lift
spreads across the region. Winter storm warnings look good for the
Continental Divide this afternoon and overnight, with much lighter
snows spilling into interior valleys and toward the eastern
mountains late. Deep mixing will lead to mild max temps most
locations today, with continued warmth tonight as wind persists,
keeping mins near or slightly above freezing across much of the
plains.
.LONG TERM...(Tuesday through Sunday)
Issued at 347 AM MST Mon Feb 27 2017
Not much change to the forecast thinking with a winter storm
moving across the area through Tuesday night and dry, warmer
weather through the end of the week.
Tuesday...a strong upper level disturbance will be moving east
across Colorado on Tuesday and move into the Central Plains during
the overnight hours. Expect moderate to heavy snow to be ongoing
over the mountains on Tuesday. Across the Plains, a cold front is
forecast to drop south during the late morning hours. South of the
front, Huerfano and western Las Animas Counties may see near
critical fire weather conditions. Winds will be gusty, but
humidity values are currently forecast to be around 20 percent. As
for precipitation, followed the NAM 3km. Expect a band of
rain/snow to spread northeast out of the mountains into the Palmer
Divide during the late morning hours. As the front moves south, a
band of rain changing to snow will spread south with the front
through Tuesday evening. Snow accumulations will likely be
confined to the Palmer Divide where an inch or two may be
possible. Expect precipitation to shift southeast during the
overnight hours coming to an end by Wednesday morning.
Wednesday through Saturday...broad northwest flow behind the upper
storm system will turn to zonal westerly flow through much of the
week. Isolated snow showers over the Central Mountains should
dissipate by Wednesday afternoon. Dry conditions will prevail
through Saturday once these showers dissipate. Temperatures will
also begin to warm. Temperatures will reach into the 40s and 50s
Wednesday and Thursday, before warming into the 60s to near 70 for
Friday and Saturday.
Sunday...the next upper storm system is forecast to move out of
the Northern Rockies Sunday. This will force strong westerly flow
across Colorado and bring elevated fire weather concerns to the
Eastern Plains Sunday afternoon. This will need to be monitored.
Temperatures will remain warm with upper 60s to lower 70s across
the Plains. Isolated to scattered showers will likely move into
the Central Mountains on Sunday afternoon. Mozley
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1042 AM MST Mon Feb 27 2017
A Pacific weather system will track across the flight area through
Tuesday evening. Snow will ramp up along the Continental Divide
through the afternoon and continue, heavy at times, through
Tuesday. This will generate widespread IFR to LIFR flight
conditions over the Continental Divide for the next 24 hours.
There will also be snow showers that spread to the mountains
farther east through the period but the coverage and intensity
of those showers will be considerably less. Still, areas of MVFR,
IFR or LIFR flight conditions may be encountered in these areas
through Tuesday. The high valleys up in the mountains can also
expect snow and rain showers at times along with local MVFR, IFR
or LIFR flight conditions, mainly tonight and Tuesday. For the
plains, looks like any chances for precipitation will hold off
until after 18Z Tuesday although some activity may begin to
encroach upon the western fringe of the I-25 corridor after 12Z.
The KCOS and KPUB TAF sites are expected to remain VFR through
the period, with precipitation chances generally holding off until
after 18Z Tuesday. KALS, however, will likely see periods of snow
move through at times tonight into Tuesday, especially after 06Z.
KALS TAF will need to be updated to reflect this higher probability
of snow. Will take care of this shortly.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM MST this evening for COZ226>237.
Winter Storm Warning until midnight MST Tuesday night for COZ058-
060-061-066-068.
&&
SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...LW
Hazardous weather outlook, Feb 27, 11:39 AM MST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1139 AM MST Mon Feb 27 2017
COZ058>089-093>099-281845-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre De Cristo Mountains Above 11000 Ft-
Northwestern Fremont County Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1139 AM MST Mon Feb 27 2017
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Southwest winds gusting to around 45 mph, low humidities and dry
fuels will result in high fire danger across the I-25 corridor and
southeast plains today. Outdoor burning or any other activities
that could accidentally start a fire should be postponed.
Heavy, blowing snow will become widespread along the Continental
Divide this afternoon through tonight. Winds gusting to around 50
mph will result in poor visibility. Travel through the mountain
passes should be postponed or rerouted if possible. If you must
travel, leave early, travel slowly and don't follow too close.
Carry winter survival gear such as food, water, extra clothes,
blankets, a shovel, flashlight, phone and portable charger.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow will be ongoing over the mountains Tuesday morning and will
spread eastward to the Palmer Divide by Tuesday afternoon. A cold
front will drop south through the plains Tuesday afternoon with
snow and rain showers developing behind it through the evening
hours.
Total snow accumulations from this storm will be greatest along
the Continental Divide where 10 to 20 inches is expected by
Tuesday evening. The eastern mountain ranges could see total
amounts of 4 to 8 inches above 10000 feet, with 1 to 4 inches
below. The San Luis Valley could also see a few inches of snow
mainly tonight into Tuesday. Elsewhere, spotty accumulations of an
inch or 2 will be possible but most areas will see little or no
snow with this storm.
Ahead of the cold front Tuesday afternoon, areas of Huerfano and
Las Animas Counties could see critical fire weather conditions
develop again. This is being monitored for possible fire weather
highlights.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be likely through tonight along the Continental Divide and parts
of the San Luis Valley.
50/50
Wildfire, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- February 27, 12:30 PM MST to February 28, 12:00 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arizona, February 27 to 28, 20171 death · 1 injured · 51 kt wind · 19 events
- Flooding and Strong Wind in California, February 27 to 28, 2017$5.5 million · 12 events
- Heavy Snow and High Wind in New Mexico, February 27 to 28, 2017$150,000 · 68 kt wind · 30 events
- Hail and Damaging Winds in Arkansas, February 27 to 28, 2017$40,000 · 2.75 in hail · 13 events
- Hail in Texas, February 27, 2017$3,000 · 2.25 in hail · 20 events
- Flash Flooding and Winter Storm in Hawaii, February 27 to 28, 201714 events
- Wildfire in Kansas, February 27, 20171 injured · 1 event
- Winter Storm in Wyoming, February 27 to 28, 20177 events
- High Wind in Texas, February 27 to 28, 201769 kt wind · 6 events
- Heavy Snow in Idaho, February 27 to 28, 20176 events
- Winter Storm in Alaska, February 27 to 28, 20176 events
- Winter Storm in Colorado, February 27 to 28, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682328.